Virginia, 2025Damaging Winds in Virginia, June 25, 2025
June 25, 2025 · NWS RNK · 9 events in 3 counties and zones
An abundance of low level convergence in a very moist environment was supported by an upper level trough, causing the formation of severe thunderstorms in the Piedmont Region of northern North Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $41,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An abundance of low level convergence in a very moist environment was supported by an upper level trough, causing the formation of severe thunderstorms in the Piedmont Region of northern North Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 25, 5:59 AM EST, 7 hours 41 minutes earlier.
Area forecast discussion, Jun 25, 5:59 AM EST, 7 hours 41 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
659 AM EDT Wed Jun 25 2025
.SYNOPSIS...
High pressure will continue to dominate the area for the next
several days resulting in hot and humid conditions. The High
will gradually weaken over time allowing for instability to
increase. As this occurs, expect development of scattered
afternoon and evening thundershowers.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM EDT Wednesday...
Key Message:
1) Heat continues
2) Watch for Widely Scattered Afternoon Thundershowers
3) Slight Risk (level 2 of 5) for severe storms across NC
High pressure that has been centered over the area the last two
days is expected to slightly break down as an upper level low
pushes west into Florida and Georgia. This effectively creates a
mid and level convergence zone along and south of the VA/NC
state line by this afternoon. Given the abundance of low level
moisture, dewpoints in the 70s, look for robust thunderstorm
development over the Carolinas into the southern Appalachians.
Model forecasts suggest that low-level convergence will
lead to convective development over far southern Virginia and
northern North Carolina around midday. This convection is expected
to increase in coverage, moving south to southwestward across the
Carolinas and may become organized into a line as it propagates
to the south and out of the forecast area this evening.
Combination of both high CAPE and DCAPE suggests environment
favorable for damaging wind gusts.
Primary focus for storms today is over the Carolinas where a
slight risk (level 2 of 5) for severe storms has been
highlighted by the Storm Prediction Center. Farther north into
the Virginias, the risk is marginal (level 1 of 5) with the
expectation the storm coverage will be less organized and more
pulse in nature. Some of the CAMs suggest a large portion of
our western CWA, west of the Blue Ridge may not experience any
storms today, subsidence from the upper ridge of high pressure
still holding its ground. As such have a tight gradient with
respect to POPs, ranging from 20 percent in the Greenbrier
Valley of WV to near 50 percent in the NC Piedmont and NC High
Country.
Temperatures will surge once again into the mid to upper 90s
east of the Blue Ridge, and surface dewpoints will continue to
maintain values in the low to mid 70s east of the Blue Ridge,
resulting in another sultry afternoon for the piedmont. A Heat
Advisory for the foothills of the Blue Ridge and an Extreme
Heat Warning for the piedmont south and east of Danville remains
in effect for these weather conditions...heat index values
ranging from 102-108 in the foothills and 106 to 112 in the
piedmont.
Tonight, expecting another muggy night with dewpoints remaining
elevated. Temperatures may cool down a little quicker this
evening pending thunderstorm coverage, but still remaining warm
as a whole for the overnight. Fog coverage may be a little
higher tonight, especially where it rains today in addition to
the usual valley locations.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 200 AM EDT Wednesday...
Key Messages:
1. Above normal temperatures continue, with increasing humidity
through the end of the work week.
2. Daily chances of afternoon showers and thunderstorms, highest
chances for more widespread coverage on Thursday.
Upper level ridging will hold fast over much of the eastern US
through the later half of the work week. A frontal boundary starts
to drop southward towards northern VA by Thursday, while flow around
a surface high in the Atlantic transports more moisture into the
region, leading to increasing dewpoints and humidity through the end
of the week. The ridge will start to slowly flatten and weaken by
the end of the work week, however, the local forecast area will
still be underneath the ridge and above normal temperatures will
continue through the period. With increasing moisture, chances for
afternoon showers and thunderstorms will also increase through the
period. Thursday looks to be the day with the most widespread
coverage at this time, as a weak upper level low moves into the
southeastern US and the front moves closer to the area, providing
some additional forcing for convective development. With plenty of
heating, expecting there to be more than enough instability
available, though shear will be weak, around 15 to 25 knots of 0-6km
shear along the northwest NC mountains, and thus there is a Marginal
Risk of severe storms areawide.
As moisture continues to pool under the ridge, and the front stalls
over the northern Mid Atlantic, chances for afternoon showers and
thunderstorms will continue for Friday and Saturday, especially
along and west of the Blue Ridge as the topography provides some
lift to trigger convection. Westerly flow at the surface may help to
limit coverage of storms to the east. PWATs are well into the 90th
percentile relative to climatology through the period, so although
not all locations will see showers, some of those showers could be
efficient rain producers with higher rain rates possible.
Temperatures will remain above normal, with Thursday looking to be
the hottest day of the period.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 200 AM EDT Wednesday...
Key Messages:
1. Hot temperatures continue through the beginning of the week.
2. Continued chances for afternoon showers and thunderstorms,
highest chances on Tuesday.
Generally upper ridging will remain in place over the eastern US
through the period, though the northern edge will continue to
flatten as some weak shortwaves travel through the the north central
US and into the northeast. Plentiful moisture and heating will keep
the area hot and humid through the period. With the front lifting
northward and farther away from the area over the weekend, showers
and storms will be more scattered in nature, and not as much
coverage is expected. A stronger cold front approaches the area from
the west Tuesday, which will provide a greater focus for
thunderstorm development by the afternoon hours. Some relief from
the heat looks to follow behind that frontal passage, but until the
middle of the next work week, above normal temperatures and
increased humidity will persist.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
As of 700 AM EDT Wednesday...
Mainly VFR conditions expected for much of the TAF period for
all terminals.
Exceptions: Early morning river valley fog near LWB and
scattered afternoon and evening thunderstorms.
Dense fog withing the mountain valleys will burn off by mid
morning. Cloud buildups early afternoon will lead to widely
scattered showers and thunderstorms. Coverage and lack of
organization not enough to place in tafs other than vcts.
Greatest coverage expected after 20Z favoring areas along and
east of Blue Ridge.
Winds expected to remain light and variable. Potential for 25-45
kt gusts near thunderstorms.
EXTENDED AVIATION OUTLOOK...
High pressure should maintain VFR conditions into the weekend.
We will be in a typical summer pattern for the most part with
scattered storms in the afternoon/evening followed by fog
potential at night where it rain and near rivers/lakes.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Heat Advisory from noon today to 8 PM EDT this evening for
VAZ022>024-033>035-043>045.
Extreme Heat Warning from noon today to 8 PM EDT this evening
for VAZ046-047-058-059.
NC...Heat Advisory from noon today to 8 PM EDT this evening for
NCZ003>005-019-020.
Extreme Heat Warning from noon today to 8 PM EDT this evening
for NCZ006.
WV...None.
&&
SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...AS
LONG TERM...AS
AVIATION...PMHazardous weather outlook, Jun 25, 1:26 PM EST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
226 PM EDT Wed Jun 25 2025
VAZ022-023-033>035-043>045-261830-
Roanoke-Botetourt-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-
226 PM EDT Wed Jun 25 2025
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT THURSDAY...
This Hazardous Weather Outlook is for central Virginia, south
central Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Scattered showers and thunderstorms are expected every day this week.
Thursday and Friday the entire are is under a marginal risk for
severe thunderstorms and excessive rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ006-VAZ046-047-058-059-261830-
Caswell-Appomattox-Buckingham-Halifax-Charlotte-
226 PM EDT Wed Jun 25 2025
...EXTREME HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT THURSDAY...
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Extreme Heat Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Scattered showers and thunderstorms are expected every day this week.
Thursday and Friday the entire are is under a marginal risk for
severe thunderstorms and excessive rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ004-005-020-261830-
Stokes-Rockingham-Yadkin-
226 PM EDT Wed Jun 25 2025
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT THURSDAY...
This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
There is a slight risk for severe thunderstorms through this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Scattered showers and thunderstorms are expected every day this week.
Thursday and Friday the entire are is under a marginal risk for
severe thunderstorms and excessive rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ003-019-261830-
Surry-Wilkes-
226 PM EDT Wed Jun 25 2025
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
There is a slight risk for severe thunderstorms through this
evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered showers and thunderstorms are expected every day this week.
Thursday and Friday the entire are is under a marginal risk for
severe thunderstorms and excessive rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ001-002-018-VAZ007-009>020-032-WVZ042>044-507-508-261830-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Patrick-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
226 PM EDT Wed Jun 25 2025
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered showers and thunderstorms are expected every day this week.
Thursday and Friday the entire are is under a marginal risk for
severe thunderstorms and excessive rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ024-261830-
Rockbridge-
226 PM EDT Wed Jun 25 2025
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for west central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered showers and thunderstorms are expected every day this week.
Thursday and Friday the entire are is under a marginal risk for
severe thunderstorms and excessive rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 25, 12:46 PM EST, 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
146 PM EDT Wed Jun 25 2025
VAZ019-020-WVZ507-251830-
Bath VA-Alleghany VA-Eastern Greenbrier WV-
146 PM EDT Wed Jun 25 2025
...A STRONG THUNDERSTORM WILL IMPACT
NORTH CENTRAL ALLEGHANY...SOUTHWESTERN BATH COUNTIES IN WEST CENTRAL
VIRGINIA AND EAST CENTRAL GREENBRIER COUNTIES IN SOUTHEASTERN WEST
VIRGINIA THROUGH 230 PM EDT...
At 146 PM EDT, Doppler radar was tracking a strong thunderstorm near
Callison, or 7 miles west of Hot Springs, moving south at 5 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hot Springs...
Lake Moomaw...
Ingalls Field...
Carloover...
Bacova Junction...
Natural Well...
and Callison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3793 7976 3784 7993 3790 8008 3804 8014
3806 8011 3806 7996 3809 7994 3810 7989
TIME...MOT...LOC 1746Z 357DEG 5KT 3799 7997
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
EBThunderstorm Wind, Alleghany
- When
- June 25, 1:40 PM EST
- Where
- Alleghany County, 1.99 mi ESE of Falling Spg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.869, -79.946
A tree was blown down by thunderstorm winds near Falling Spring Falls.
Thunderstorm Wind, Alleghany
- When
- June 25, 1:40 PM EST
- Where
- Alleghany County, 3.91 mi ESE of Natural Well
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 37.891, -79.909
A few trees were blown down by thunderstorm winds along Hot Springs Road near Sinking Spring.
Thunderstorm Wind, Campbell
- When
- June 25, 8:40 PM EST
- Where
- Campbell County, 2.67 mi SE of Naruna
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 37.091, -78.968
A tree was blown down by thunderstorm winds near Swinging Bridge Road.
Thunderstorm Wind, Campbell
- When
- June 25, 8:40 PM EST
- Where
- Campbell County, 2.35 mi NNW of Brookneal
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 37.080, -78.990
A few trees were blown down by thunderstorm winds along Ebenezer Road.
Thunderstorm Wind, Halifax
- When
- June 25, 9:30 PM EST
- Where
- Halifax County, 2.28 mi SE of Crystal Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.828, -78.870
A tree was blown down by thunderstorm winds along Clays Mill Rd.
Thunderstorm Wind, Halifax
- When
- June 25, 9:30 PM EST
- Where
- Halifax County, 1.95 mi N of Wolf Trap
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.748, -78.819
A couple trees were blown down by thunderstorm winds near Scottsburg.
Thunderstorm Wind, Halifax
- When
- June 25, 9:40 PM EST to 9:42 PM EST
- Where
- Halifax County, 1.17 mi SSE of Centerville to 1.15 mi E of South Boston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- 911 Call Center
- Coordinates
- 36.714, -78.914
Several trees and powerlines were blown down by thunderstorm winds just north of the town of South Boston. One fell onto powerlines near the Halifax Regional Hospital, causing power loss. Another fell onto a house, causing significant damage and exposing the interior to rain.
Thunderstorm Wind, Halifax
- When
- June 25, 10:08 PM EST
- Where
- Halifax County, 1.77 mi NE of Alton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.590, -78.980
A tree was blown down by thunderstorm winds blocking Cluster Springs Road.
Thunderstorm Wind, Halifax
- When
- June 25, 10:12 PM EST
- Where
- Halifax County, Alton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.570, -79.000
A few trees were blown down by thunderstorm winds around Alton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 25 to 28, 20254 deaths · 3 events
- Tornado and Hail in Georgia, June 25 to 26, 2025$103,000 · EF1 · 56 events
- Tornadoes and Damaging Winds in Minnesota, June 25, 2025$227,000 · EF1 · 9 events
- Tornado and Hail in Florida, June 25, 2025$250,000 · EF1 · 3 events
- Hail and Damaging Winds in North Carolina, June 25, 2025$111,000 · 1 in hail · 33 events
- Damaging Winds in Alabama, June 25, 2025$133,000 · 65 kt wind · 19 events
- Damaging Winds in Virginia, June 25, 2025$84,000 · 61 kt wind · 22 events
- Flash Flooding in Pennsylvania, June 25 to 28, 2025$121,000 · 13 events
- Damaging Wind and Lightning Strike in Texas, June 25, 2025$201,000 · 2 events
- Damaging Winds in Maryland, June 25, 2025$87,000 · 56 kt wind · 18 events
- Hail and Damaging Winds in Georgia, June 25 to 27, 2025$48,000 · 1 in hail · 21 events
- Hail and Damaging Winds in Alabama, June 25, 2025$54,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1276688, 1276691, 1276737, 1276738, 1276741, 1276743, 1277573, 1276744, 1276745.